Tuesday, August 16, 2011

At The Crossroads

I have been on my ra journey now for thirteen years. I have traveled it long and fought hard over this often bumpy and lonely road.  When I was first thrust onto this path I followed the traditional traveled course, one filled with dmrads, anti-inflammatory medications, and pain killers.  I journeyed that way for over 8 years until I was diagnosed with thyroid cancer. Of course Murphy's law would be my dancing partner during this medical tango and I was diagnosed not with just one but two types of thyroid cancers.  I stopped the tnfs immediately as one of their possible side effects listed is cancer.  

Did I want to play at the roulette table? No that game wasn't for me. I have lost not one but two relatives to cancers and I never favored the Las Vegas life style…gambling just isn't in my genes.

So for five years I have slowly meandered on my chosen ra course, taking time to reevaluate my decisions through research, conversation, and empowerment.  I am once again questioning which way to go.  Should I throw the dice and take the gamble of dmrads once again to quite this fire breathing monster that lurks in the waters and never gives me peace anymore?

Or should I continue on in blind faith with the nontraditional path I have chosen to primarily treat my ra? Choices, choices, choices. It is all about choices.  But how am I to know what is right or wrong? In fact, how is any person be it a professional doctor or a layman to really know.  We are all playing this game of roulette…spin the wheel, wait for your number and hope that you win.  Hope against hope that you aren't one of the side effects listed in the black box warnings.

I am once again standing at the crossroads in my mind, in my heart, and in my faith about all types of ra treatments.

What am I to do?

Further Reading on ABC's of RA: It's a Question of Trust

12 comments:

Joan said...

You will find your way...

I am grateful that all I need right now is the TNF, no dmard, no anti-inflammatory. But every injection makes me wonder how close I could be to cancer. *sigh* This is a vicious disease.

Cathy said...

Choosing the right path for your individual journy is a tricky step. I gave up meds for two years and although it is the worst pain I have ever been in, I don't regret one day of it. Without taking that step, I would not have gained all the knowledge and self respect I have for myself and about myself. One day being at a crossroads like you, the answer to my next step became crystal clear and I moved on to an integrative approach once again.

Maybe you are at a cross roads right now because the answer is still being pondered somewhere deep within. I truly admire you for your strength in looking at a variety of options. I think that sometimes makes it more difficult for us because we see so many avenues we can take rather than just the traditional one laid out for us.

From what I know about you Deb, I have no doubt you will make the right choice for YOU! Listen a lot to your heart. It never takes you down the wrong path.

Deb aka murphthesurf said...

Joan...please don't think that you will follow my path. We are all different with the medications, how we react to them, etc. Hopefully all will work out just fine for you. At the time I started a tnf it was out for only a year or so and not alot was known regarding the side effects, etc. of the tnfs. More is known now and the best you could do for yourself is to do your regular checkups aka My wish List of Medical Tests on my blog for yourself. Just try to enjoy the good stretch you are traveling right now :-)

Cathy...I am somewhere walking that tightrope between traditional and nontraditional. I still take pregnisone and Ultram (generic) and have been since I gave up the tnf's, methotrexate etc. I have never been completely drug free but have not done the tnf's and such for about 5-6 years now. I am trying to listen very, very carefully to my heart. I just wish it would talk in a language I could hear real loud and clear. Deb to heart...talk louder, talk louder!

Wren said...

Such a conundrum, Deb! I don't blame you a bit for being scared of taking a medication that has cancer as a side effect. That's a frightening roulette spin for all of us, but you've already been through an awful scare with it.

Cathy and Joan have already written just about everything else I can say about this, so I'll just second both of them. But I'm also sending you all the warmth, comfort, and peace that I can. Please know that you're not alone, and that we care.

Anonymous said...

I have asked a lady from another website to post here or contact you about her situation. Cheryle was diagnosed first with pulmonary fibrosis (ILD)in Nov 2006 then Polymyositis with Antisynthetase Syndrome (anti Jo -1antibodies) in Jul 2007, then Undifferentiated Connective Tissue Disease (UCTD) and CREST/ Limited Sclerodermapolymyositis in Mar 2008, and then Thyroid Cancer by chance in 2009. She currently is on Rituxan. I thought it might be good if you two could "meet up" and talk to each other. I hope she will post here and that it might be of some help.
Chelsea

Seeking Solace said...

I went through the same thing when I was faced with taking one of the biologic. I was super worried because my mom have lymphoma, which doesn't help matters.

I decided to just go for it and take the injections. I hate needles and I hate the thought of cancer. But, I remind myself that I am doing great and enjoying life for a change. That is huge.

Ultimately, you have to decide what is best for you. Do your research. Whatever you decide will be the right decision.

Deb aka murphthesurf said...

Wren...thank you for the support. I can feel the warm hugs from across the miles.

Anonymous...I would love to talk with her to learn more. I keep hoping that what I am experiencing is just a flare and it will pass. I keep hoping :-)

Seeking Solace...our decisions are always tough ones and I know none of us take this disease lightly or the decisions we make and live with on a day to day basis. Enbrel did OK for me for about 3-4 years but it was like a 6 out of a 10 in effectiveness. I have a tough case of ra and have done several tnfs with little relief. I realized this after I stopped it and didn't notice more swelling, pain etc. It was only then I realized that it wasn't working great at all. Thank you for the post and for your support.

tharr said...

Deb, it is a very hard question, especially with your history, to weigh the good vs bad of dmards and anti-inflammatories. I have tried several options outside of conventional RA drugs and found I was only getting worse each time. I feel I have no option but to use them.
I feel that with your experience and knowledge that you will no doubt make the choice that is best for you. Thats what it is all about anyway, no one else can tell you what's best for you. You're in our prayers Deb.

Deb aka murphthesurf said...

Tharr...bless your hearts for such kind words. I am holding you to "keeping me in your prayers". I am first going to get a good physical workup to rule out some other issues that may be going on and then see if nothing shows up there, I may go see a naturalist next. And if none of that works out, then reinvestigate my dmrad options. It is the fatigue that is getting to me lately really, really bad. Again, thank you for the kind post.

Cheryle Miller said...

Hi Deb,
I'm the one Chelsea mentioned. Yes, I'm fighting a bunch of different diseases with a few common things thrown in from time to time, the newest being a torn rotator cuff. I need surgery to repair it, but am too high dosage of Prednisone to have the surgery for now. I do also have polyinflammatory arthritis.I don't knoiw how similar or different it is to RA. That is what rears it's ugly head each time I try to taper down on Prednisone. I only got down to 17mg this go'round. The Rituxan and IVIG infusions helped me stabilize earlier this year,but my muscles are wasting away again, so I may need more Rituxan or we need to come up with a different plan.
I have fatigue as well, awful, isn't it? If you have any questions for me, please fire away!

Cheryle

Anonymous said...

Thanks for coming over Cheryle. I was hoping you could give Deb a little insight on Rituxan and how you all came to the decision to try that after your thyroid cancer and what the docs thought about side effects of Rituxan. Have you just had one/two rounds of it? Hoping you can get your pred dose down more, I know how hard it is to taper. I had to do it by about two month stints and it took a long time, over a year to get down from 10 or even 7.5. Off just a short time so will have to see how it goes. I don't know if your poor rotator cuff can wait that long though. Do or can you take NSAIDs and tylenol arthritis? Or plaquenil? Those in the right combos have helped me a great deal in dealing with the pain and the pain of getting of prednisone. The test will be if I can stay off of it this fall/winter. But I went off in anticipation of future surgery.
Chelsea

Deb aka murphthesurf said...

Cheryle...thank you for posting. Hurricane Irene kept me off the internet but finally able to get everything back in somewhat order today. How are you doing with the thyroid? Did you have it all removed? What type of thyroid cancer did you have? I wound up with two types...one they can follow with blood test the other type of thyroid cancer is more difficult to followup up on (see if it returns). That is one of the reasons I am hesistant to take any med with cancer anywhere in the possible side effects. I truly hope you find relief with your arthritis. They all pretty much stink in my humble opinion.